Durable response after immunotherapy discontinuation for delayed and severe immune-related adverse events: A case report

Guido Pesola, Veronica Murianni, Sara Elena Rebuzzi, Giuseppe Luigi Banna, Luigi Cerbone, Fabio Catalano, Roberto Borea, Annalice Gandini, Malvina Cremante, Silvia Puglisi, Francesco Trovato, Giuseppe Fornarini

Research output: Contribution to journalReview articlepeer-review

Abstract

Recent studies have shown that immune-related adverse events (irAEs), occurring even after the discontinuation of immune checkpoint inhibitors (ICIs), may be associated with favorable disease outcomes, particularly in patients with melanoma and lung cancer. However, a few clinical cases have been described on the correlation between irAEs and ICIs efficacy in renal cell carcinoma (RCC) patients. This study reports the clinical case of a metastatic RCC patient who has experienced severe immune-related renal toxicity after 19 months of nivolumab use. Despite immunotherapy discontinuation, the patient has maintained clinical benefit and disease progression-free for 3 years. We examined the correlation between the occurrence and the severity of irAEs, treatment discontinuation and clinical benefits. The evidence on ICI retreatment following ICI discontinuation due to irAEs was also reviewed.

Original languageEnglish
Pages (from-to)1379-1386
Number of pages8
JournalImmunotherapy
Volume13
Issue number17
DOIs
Publication statusPublished - Dec 2021

Keywords

  • discontinuation
  • durable response
  • immune checkpoint inhibitor
  • immune-related adverse events
  • immunotherapy
  • nephritis
  • nephrotoxicity
  • rare adverse event

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology
  • Oncology

Fingerprint

Dive into the research topics of 'Durable response after immunotherapy discontinuation for delayed and severe immune-related adverse events: A case report'. Together they form a unique fingerprint.

Cite this